Colorado, 2020

Damaging Wind in Colorado, August 29, 2020

August 29, 2020 · NWS GJT · 1 event in 1 county or zone

As high pressure remained centered over the Southern Plains, monsoonal moisture advected north across the western slope of Colorado. This led to scattered showers and thunderstorms during the afternoon and early evening hours, some of which produced severe wind gusts across northwest Colorado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

As high pressure remained centered over the Southern Plains, monsoonal moisture advected north across the western slope of Colorado. This led to scattered showers and thunderstorms during the afternoon and early evening hours, some of which produced severe wind gusts across northwest Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 29, 2:45 PM MST, 9 minutes earlier.

Area forecast discussion, Aug 29, 2:45 PM MST, 9 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
345 PM MDT Sat Aug 29 2020

.SHORT TERM...(Tonight through Sunday night)
Issued at 344 PM MDT Sat Aug 29 2020

Satellite imagery shows a large region of cloud cover (associated
with earlier stratiform precipitation) has moved east over the
Continental Divide. Additional cumulus streches across much of the
forecast area. Radar returns tell a similar story with scattered
convection spread across the southern 2/3 of the forecast area. A
QLCS-like feature has evolved across the northern 1/3 of the
forecast area. Sufficient CAPE and shear have allowed for some
small hail and gusty winds across much of the area this
afternoon. The strongest winds, some of which could be damaging,
will remain across the central/northern portions of the forecast
area. Heavy rainfall is also possible with these storms. Expect
this activity to wind down as the sun sets this evening.

The drier air on it's way in from the west will lead to a downturn
in precipitaiton chances through the short term periods. In fact
the concern tomorrow turns more toward fire weather across the
northwest 1/3 of the CWA thanks to a tightened pressure gradient
ahead of a relatively weak cold front. The winds look to be a good
bet but it's the RH that may limit critical fire weather
conditions...especially as you move up in elevation. Showers and
storms do remain possible...likely favoring the central and
southern high elevations.

Temperatures will actually hover near normal the next couple days.
However, enjoy them while you can...

.LONG TERM...(Monday through Saturday)
Issued at 344 PM MDT Sat Aug 29 2020

Our first taste of fall will be moving in late Monday evening into
Tuesday morning as a cold front drops down from the northwest.
Before that happens, westerly flow will keep dry air in place and a
tightening pressure gradient ahead of the front will cause some
gusty winds across much of the area. Critical fire weather will
remain a concern so a Fire Weather Watch has been issued for central
eastern Utah and western Colorado. More info below. A few showers
are possible along the Divide Monday afternoon and evening but the
more pronounced precip will fall along and just ahead of the cold
front. The front and trough will start moving through the area just
after midnight early Tuesday morning and by noon Tuesday, will have
exited the area. Once the front moves through, northerly winds will
set up ushering in cooler air to the entire CWA with highs anywhere
from 5 to 10 degrees below normal. Guidance suggests that near-
freezing temperatures will be possible on Tuesday morning in
northern high valleys. All this will be very short-lived,
however, as a broad area of high pressure sets up over Nevada
Wednesday. As this occurs, another piece of energy will move
across Canada and force the winds to become more westerly. This
change in wind direction will allow temperatures to warm up to
normal, if not above for several spots. So really, the cold front
will just give us a quick taste of fall.

The remainder of the long term will see the high pressure remain in
control for the entire western United States. PWATs through the
period will remain in the .25 to .4 inch range and, unfortunately,
it looks like a return to well above normal highs.  Quiet weather,
sure, but it's high time we got some decent precip and cooler
temperatures that stick around.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1143 AM MDT Sat Aug 29 2020

Some low ceilings and rain continue at this hour for KEGE and KASE
and expect this to continue for the next few hours before lifting.
Might be a bit too optimisitic bringing the MVFR conditions to VFR
within the next 2 1/2 hours so will amend if things look like
they'll stay down. Another wave will move over this afternoon
firing off some convection and do anticipate some VCTS and -TSRA
for most TAF sites. Expect some gusty winds and brief heavy rain
under the stronger cells. Radar already shows some weak convection
firing over the far northern valleys and this trend will continue
and spread southward through the afternoon and early evening
hours.

&&

.FIRE WEATHER...
Issued at 344 PM MDT Sat Aug 29 2020

Showers and thunderstorms will continue to move from west to east
across the forecast area this afternoon. Some storms will be
strong with brief heavy rain, small hail, and gusty winds. A weak
cold front is expected to move through Sunday afternoon. Gusty
southwest, switching to northwest, winds combined with dry air
will allow for critical conditions on Sunday afternoon across NW
CO and NE UT. Another stronger cold front on Monday afternoon will
yield a similar wind switch with slightly stronger gusts while
expanding critical conditions further south.

Decided to leave Fire Weather Watches in effect Sunday for UTZ487
and UTZ485 due to low certainty that criteria will actually be
met across the majority of the zone. At any rate, expect at least
isolated near-critical conditions in these areas. Added another
round of Fire Weather Watches in the same area but also the next
tier of zones further south. Conditions look to be marginal in
UTZ491 but decided to give this another cycle...given that we're
still 2 days away yet.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Fire Weather Watch from Monday afternoon through Monday evening
     for COZ200-202-203.

     Red Flag Warning from 1 PM to 9 PM MDT Sunday for COZ200-202.

UT...Fire Weather Watch from Sunday afternoon through Sunday evening
     for UTZ485-487.

     Fire Weather Watch from Monday afternoon through Monday evening
     for UTZ486-487-490.

     Red Flag Warning from 1 PM to 9 PM MDT Sunday for UTZ486.

&&

SHORT TERM...SS
LONG TERM...TGR
AVIATION...TGR
FIRE WEATHER...SS
Hazardous weather outlook, Aug 29, 3:30 AM MST, 11 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
430 AM MDT Sat Aug 29 2020

COZ001>014-017>023-UTZ022>025-027>029-301030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
430 AM MDT Sat Aug 29 2020

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Isolated thunderstorm activity is expected this morning with a better
coverage storms this afternoon. Some storms will be capable of
gusty outflow winds to 40 mph and brief moderate to heavy rainfall
rates.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Drier and breezy conditions ahead of an approaching cold front
will lead to elevated fire weather conditions Sunday into early
next week.

A series of cold fronts will move through the western slope
Sunday into Monday and again Monday into Tuesday, ushering in
cooler temperatures and drier air with scattered storm activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Aug 29, 1:05 PM MST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
205 PM MDT SAT AUG 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     NON-TSTM WND GST 14 SSE RANDLETT         40.05N 109.69W
08/29/2020  M48 MPH          UINTAH             UT   MESONET

            MESONET STATION UBORY 14.2 SE RANDLETT
            (UB-AIR).

&&
Special weather statement, Aug 29, 1:11 PM MST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
211 PM MDT Sat Aug 29 2020

COZ001-003-006-UTZ025-292100-
Roan and Tavaputs Plateaus CO-Grand Valley CO-
Lower Yampa River Basin CO-Tavaputs Plateau UT-
211 PM MDT Sat Aug 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GARFIELD...
SOUTHWESTERN RIO BLANCO AND SOUTHEASTERN UINTAH COUNTIES UNTIL 300 PM
MDT...

At 211 PM MDT, Doppler radar was tracking a strong thunderstorm 34
miles southwest of Rangely, or 49 miles northwest of Grand Junction,
moving southeast at 15 mph.

Half inch  hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central
Garfield, southwestern Rio Blanco and southeastern Uintah Counties.

This includes Colorado 139 between mile markers 32 and 35, and
between mile markers 37 and 45.

LAT...LON 3962 10927 3977 10918 3973 10874 3943 10888
TIME...MOT...LOC 2011Z 292DEG 14KT 3966 10913

KJS
Special weather statement, Aug 29, 1:53 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Grand Junction CO
253 PM MDT Sat Aug 29 2020

COZ002-003-013-292145-
Roan and Tavaputs Plateaus CO-Flat Tops CO-
Central Yampa River Basin CO-
253 PM MDT Sat Aug 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MOFFAT AND NORTH
CENTRAL RIO BLANCO COUNTIES UNTIL 345 PM MDT...

At 253 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles west of Meeker, or 45 miles southwest of Craig, moving east at
35 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Meeker.

This includes the following highways...
 Colorado 13 between mile markers 31 and 59.
 Colorado 64 between mile markers 46 and 73.

LAT...LON 3986 10828 4015 10845 4038 10784 3995 10771
TIME...MOT...LOC 2053Z 254DEG 29KT 4011 10823

KJS
Local storm report, Aug 29, 1:56 PM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
256 PM MDT SAT AUG 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     NON-TSTM WND GST 13 SSW RANGELY          39.92N 108.89W
08/29/2020  M57 MPH          RIO BLANCO         CO   MESONET

            MESONET STATION DRAC2 DRAGON ROAD.

&&
Local storm report, Aug 29, 1:58 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
258 PM MDT SAT AUG 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     TSTM WND GST     34 ESE MANILA           40.86N 109.10W
08/29/2020  M52 MPH          DAGGETT            UT   MESONET

            MESONET STATION KPRU1 KINGS POINT, JARVIE
            RANCH 5SE.

&&
Local storm report, Aug 29, 2:37 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
337 PM MDT SAT AUG 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     TSTM WND GST     MEEKER                  40.05N 107.88W
08/29/2020  M53 MPH          RIO BLANCO         CO   ASOS

            ASOS STATION KEEO MEEKER AIRPORT.

&&

The radar

The Grand Junction radar (KGJX), 171 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Moffat

When
August 29, 2:54 PM MST
Where
Moffat County, (Cag)craig/Moffat Ar
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
40.500, -107.520

A peak wind gust of 64 mph was measured by the automated weather station at the Craig-Moffat Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909854.